September 26, 1966

Experimental Production of Human "Blue Velvet" and "Red Devil" Lesions

Author Affiliations

From the Department of Pathology, Wayne State University School of Medicine (Drs. Puro and Wolf) and the Detroit Institute of Cancer Research (Drs. Wolf and Vazquez), Detroit. Mr. Skirgaudas is a third-year medical student at Wayne University School of Medicine.

JAMA. 1966;197(13):1100-1102. doi:10.1001/jama.1966.03110130100033

ONE of the medical complications of the intravenous use of narcotics by addicts is the development of pulmonary hypertension due to arteritis and thrombosis of small pulmonary arteries, arterioles, and capillaries. We recently reported such a case in which a 32-year-old Negro woman with cor pulmonale died of severe pulmonary hypertension.1 The pulmonary vessels showed thrombosis of varying duration. Many crystalline foreign bodies, identified as talc crystals, were found in the pulmonary vessels. The patient was a narcotic mainliner who had been injecting herself with a mixture known as "blue velvet" consisting of concentrated paregoric to which had been added a crushed tripelennamine (pryribenzamine) hydrochloride tablet. The offending agent was identified as talc in the tripelennamine tablet. We have recently observed "red devil" addiction in the Detroit area. This type of addiction consists of injecting the contents of secobarbital (Seconal) capsules intravenously. In this form of addiction starch from